Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Birmingham, AL

February 13, 2000Lawrence County, Limestone County, Morgan County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 13, 2000, 6:30 PM CST for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 13, 2000, 6:30 PM CST (00:30 UTC)
Expired
Feb 13, 2000, 7:15 PM CST
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL

What was reported inside it

TimeReportWhereRemark
Feb 13, 6:55 PM CSTThunderstorm Wind 60 ECountywide, ALSeveral trees were blown down throughout the county.
Feb 13, 7:05 PM CSTThunderstorm Wind 55 ECountywide, ALNumerous trees and power lines were knocked down throughout the county.
Feb 13, 7:14 PM CSTThunderstorm Wind 65 ECountywide, ALTrees and power lines were knocked down in many locations throughout the county. Some of the fallen trees landed on homes in Decatur causing major damage. Thousands of customers were left without power for several hours in Morgan County
Feb 13, 7:15 PM CSTThunderstorm Wind 60 ERipley, ALTrees, signs, and power lines were knocked down in the Ripley area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 13, 3:45 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
1.6
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBMX 140031
SVRBHM
ALC079-083-103-140115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST SUN FEB 13 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  WEST MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 715 PM CST.

* AT 630 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
LINE OF SEVERE THUNDERSTORMS MOVING OVER THE WESTERN PARTS OF 
LIMESTONE...AND LAWERENCE COUNTIES.  THE STORMS WERE MOVING EAST AT 
30 MPH.  REPORTS OF TREES DOWN IN THE SHEFFIELD AREA.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 715 PM CST...
  COURTLAND...
  NORTH COURTLAND...
  HILLSBORO...
  LESTER AND TRINITY...
  ATHENS AND ELKMONT...
  ARDMORE AND MOORESVILLE...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 3:38 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 13, 3:38 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
338 PM CST SUN FEB 13 2000

IT HAS TAKEN ALL DAY TO GET STARTED BUT THE LOW OVER AR AND THE
SYSTEM WITH IT ARE FINALLY COMING TOGETHER. THUNDERSTORMS STARTING TO
DEVELOP SOUTH PART OF CWA. TORNADO WATCHES HAVE ALREADY HAVE BEEN
ISSUED FOR THE ALL BUT THE EXTREME NORTHEAST PART OF CWA. WITH
INCREASING MOISTURE, JET MAX AND REASONABLE INSTABLILITY OVER CWA...
SEVERE WEATHER POSSIBLE OVDER CWA THROUGH AT LEAST MIDNIGHT. WL
MENTION SOME THUNDERSTORMS POSSIBLY SEVERE IN ALL ZONES.

HSV 047/053 036/065 049 +20
BHM 050/058 036/068 050 +20
MGM 053/064 040/071 051 720=

.BHM...NONE.

In the hours before

Special weather statement, Feb 13, 2:07 PM CST, 4 hours 23 minutes before
ALZ001>038-040>050-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CST SUN FEB 13 2000

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND INTO TONIGHT...

AN AREA OF LOW PRESSURE WAS MOVING ACROSS PARTS OF ARKANSAS THIS
AFTERNOON.  A COLD FRONT EXTENDED SOUTHWEST FROM THE AREA OF LOW
PRESSURE ACROSS PARTS OF ARKANSAS AND TEXAS.  STRONG SOUTH WINDS
CONTINUE TO SPREAD WARM...MOIST AIR ACROSS MOST OF THE STATE THIS
AFTERNOON.  NATIONAL RADARS SHOWED SCATTERED...TO NUMEROUS SHOWERS...
AND THUNDERSTORMS DEVELOPING ACROSS MUCH OF THE SOUTH-CENTRAL...AND
SOUTHEAST PARTS OF THE COUNTRY.

THE COLD FRONT IS EXPECTED TO MOVE OVER THE NORTHWEST PART OF
ALABAMA AROUND MIDNIGHT.  HOWEVER...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP WELL AHEAD OF THE COLD FRONT.  SOME OF THESE
STORMS MAY BECOME SEVERE THROUGH THE REMAINDER OF THIS AFTERNOON...
AND INTO THE EVENING.   THESE THUNDERSTORMS MAY PRODUCE TORNADOES...
DAMAGING WINDS...AND LARGE HAIL.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP...AND SWEEP ACROSS THE
AREA LATE TONIGHT...AHEAD OF THE COLD FRONT. THE STORMS MAY PRODUCE
SEVERE WEATHER AS WELL.  DAMAGING WIND GUSTS GREATER THAN 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND ISOLATED TORNADOES CAN ALSO BE
ANTICIPATED WITH THESE STORMS.

THE STORM PREDICTION CENTER HAS PLACED AN AREA...WEST OF A
SCOTTSBORO...ANNISTON...BIRMINGHAM...TUSCALOOSA LINE UNDER A MODERATE
RISK OF SEVERE WEATHER.  THE REST OF NORTH...AND CENTRAL ALABAMA AREA
UNDER A SLIGHT RISK.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.  ALL PERSONS
ACROSS THE STATE ARE ENCOURAGED TO REVIEW THEIR SEVERE WEATHER
PLANS.  WATCHES AND WARNINGS ARE ANTICIPATED THROUGH THE REMAINDER
OF THE AFTERNOON AND ESPECIALLY TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AS WELL AS LAW ENFORCEMENT AGENCIES
MAY WANT TO MAKE PLANS FOR A PROLONGED WEATHER EVENT THAT WILL
LAST THROUGH THE OVERNIGHT HOURS TONIGHT.
Local storm report, Feb 13, 3:07 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM
307 PM CST SUN FEB 13 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    ADA                       AL
02/13/00   MONTGOMERY                     FUNNEL CLOUD REPORTED BY
                                          COUNTY SHERIFF.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:38 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens52 min
Feb 13, 6:38 PM CSTSevere Thunderstorm WarningBMXWalker, Winston52 min
Feb 13, 6:38 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Feb 13, 6:48 PM CSTSevere Thunderstorm WarningBMXMadison42 min
Feb 13, 7:02 PM CSTTornado WarningBMXPickens, Sumter28 min
Feb 13, 7:04 PM CSTSevere Thunderstorm WarningBMXCullman, Morgan41 min
Feb 13, 7:15 PM CSTSevere Thunderstorm WarningBMXLimestone15 min
Feb 13, 7:20 PM CSTSevere Thunderstorm WarningBMXGreene25 min
Feb 13, 7:24 PM CSTSevere Thunderstorm WarningBMXJefferson36 min
Feb 13, 7:29 PM CSTTornado WarningBMXMadison31 min
Feb 13, 7:30 PM CSTSevere Thunderstorm WarningBMXBlount, Marshall45 min
Feb 13, 7:35 PM CSTSevere Thunderstorm WarningBMXTuscaloosa40 min
Feb 13, 7:49 PM CSTSevere Thunderstorm WarningBMXHale26 min
Feb 13, 7:50 PM CSTTornado WarningBMXJackson, Marshall40 min
Feb 13, 7:58 PM CSTSevere Thunderstorm WarningBMXEtowah, St. Clair32 min
Feb 13, 7:58 PM CSTSevere Thunderstorm WarningBMXDeKalb32 min
Feb 13, 7:58 PM CSTTornado WarningBMXTuscaloosa32 min
Feb 13, 8:03 PM CSTSevere Thunderstorm WarningBMXJefferson42 min
Feb 13, 8:16 PM CSTSevere Thunderstorm WarningBMXBibb, Shelby44 min
Feb 13, 8:22 PM CSTTornado WarningBMXLowndes38 min
Feb 13, 8:25 PM CSTSevere Thunderstorm WarningBMXEtowah, St. Clair35 min
Feb 13, 8:25 PM CSTSevere Thunderstorm WarningBMXCherokee, DeKalb35 min
Feb 13, 8:59 PM CSTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega46 min
Feb 13, 9:02 PM CSTSevere Thunderstorm WarningBMXLowndes28 min
Feb 13, 9:27 PM CSTSevere Thunderstorm WarningBMXBullock, Macon33 min
Feb 13, 9:34 PM CSTSevere Thunderstorm WarningBMXMontgomery26 min
Feb 13, 9:43 PM CSTSevere Thunderstorm WarningBMXClay, Cleburne47 min
Feb 13, 9:47 PM CSTSevere Thunderstorm WarningBMXCoosa43 min
Feb 13, 10:05 PM CSTSevere Thunderstorm WarningBMXTallapoosa40 min
Feb 13, 10:13 PM CSTSevere Thunderstorm WarningBMXPike32 min
Feb 13, 10:18 PM CSTSevere Thunderstorm WarningBMXRandolph42 min
Feb 13, 10:43 PM CSTSevere Thunderstorm WarningBMXBarbour62 min
Feb 13, 10:56 PM CSTTornado WarningBMXBarbour49 min
Feb 13, 11:02 PM CSTSevere Thunderstorm WarningBMXClay, Talladega43 min
Feb 13, 11:40 PM CSTSevere Thunderstorm WarningBMXClay, Randolph50 min
Feb 13, 11:40 PM CSTSevere Thunderstorm WarningBMXMorgan35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.